Tag Archive for 'Quarterly Journal of Economics'

Article Summary: Economics and Identity

You can access the published paper here and the unpublished technical appendices here.  The authors are George Akerlof [Ideas, Berkeley] and Rachel Kranton [Duke University].  The full reference is:

Akerlof, George A. and Kranton, Rachel E. “Economics and Identity.” Quarterly Journal of Economics, 2000, 115(3), pp. 715-53.

The abstract:

This paper considers how identity, a person’s sense of self, affects economic outcomes.We incorporate the psychology and sociology of identity into an economic model of behavior. In the utility function we propose, identity is associated with different social categories and how people in these categories should behave. We then construct a simple game-theoretic model showing how identity can affect individual interactions.The paper adapts these models to gender discrimination in the workplace, the economics of poverty and social exclusion, and the household division of labor. In each case, the inclusion of identity substantively changes conclusions of previous economic analysis.

I’m surprised that this paper was published in such a highly ranked economics journal.  Not because of a lack of quality in the paper, but because of it’s topic.  It reads like a sociology or psychology paper.  99% of the mathematics were banished to the unpublished appendices, while what made it in were the justifications by “real world” examples.  The summary is below the fold … Continue reading ‘Article Summary: Economics and Identity’